Yet another question - sorry!!

Without going over - yet again! - all the traumas relating to my PRM/GCA diagnosis, I'm currently on 40mg Pred as a precaution in case I actually have GCA. My original PMR symptoms were typical in that I had terrible pain and ended up by taking almost an hour to get out of bed. This responded to 15mg Pred almost immediately but about 3 weeks ago I had bad headaches which were accompanied by dizziness and loud ringing in my left ear. I'm pleased to say that the headaches have gone but I still have the ringing and a feeling of pressure in the head. I'm due to have another blood test a couple of days before I see the rheumatologist again on 3 August. I still don't know whether I should be concerned about these continuing symptoms or whether the fact that the headaches have gone - and my eye sight is still good - means that this could be a side effect of the steroids.

Is there anyone out there who has experienced this and what was the outcome?

Many thanks

Jan

10 Replies

oldestnewest
  • Ears can be involved in GCA and my suspicion would be you need a bit higher dose to improve the tinnitus. Have you had any hearing loss?

  • No, my hearing is actually quite good. What I have noticed though is that, when I wake at 4.30am to take my steroids, the ringing isn't as loud but, by the time I get up about 3 hours later, it's back with a vengeance! It then eases off until, by mid evening, it's definitely not so noticeable. Very strange.

  • Tinnitus is strange - and very unpleasant! I had a mild version in the early years of PMR but once I went onto pred it slowly improved.

  • Hello

    Not sure if it is listed as a possible Pred side effect - but I noticed - especially at higher doses that I had unpleasant ringing (or what I call 'white noise') in my ears - which I did not have prior to taking it. Now I have recently tapered from 60mg a few months ago to 25mg I am not having a noticeable ringing anymore. I see yours is worse about 3 hours after you take your steroids so it could be related to the level you are on and hopefully it will also abate for you at a lower dose.

    Best wishes

  • Thank you so much for reply - it's so reassuring to know I'm not the only one with this symptom/side effect. Yes, the ringing in my ear was only mild on 15mg but has become so much worse on 40mg and, in view of the fact that it eases off then returns when I take the next dose really makes me feel it's a side effect and not a symptom. As I said, I see the rheumatologist in a couple of week's time so hopefully she will agree to a VERY gentle tapering programme. Watch this space!!

    Jan

  • I also got ringing in my ears when on relatively higher doses. It went when I reduced. I have PMR only.

  • Thank you - you've definitely given me hope!!

    Jan

  • I had PMR and biopsy for GCA five years ago...well over a year ago..an ear noise started for me also. I call it noise because it varies from air leaking...furnace running..tambourine..white noise..it's always on one side at least..from soft to very loud..but mine sounds like it comes from outside my ears rather than from within.

    P.S.In my case I had not been on Prednisone for several years.

  • It seems as if there are many forms of tinnitus - and most of them very unpleasant! Mine is definitely worse after taking the Pred but I don't see the rheumatologist for a couple of weeks so Im just hoping she will agree to me starting to reduce and hopefully that will help.

    Jan

  • Unpleasant indeed..well best wishes at the Dr. and after..

You may also like...